Friday, 29 December 2017

Mesothelioma Treatment and Arthritis



[this is the first contribution by Virgil to this blog with many thanks!]
- - - - - 
- - -
-

My personal story of battling cancer is a difficult one, but I continue to share my experiences in the hope that I can help others. I was diagnosed with pleural mesothelioma, a cancer of the tissue around the lungs, at age 50. While going through chemotherapy has helped slow the progression of the tumors and helped manage some symptoms, it has also caused side effects. One that many people don’t realize can happen, and can be long term is joint pain and arthritis.
 

My Cancer Story

My mesothelioma story begins when I was just a teenager. Growing up in West Virginia, I began working at a young age to help contribute to the household. My first job was in demolition and then I worked with cars and as a mechanic. In both jobs I was unknowingly exposed to asbestos dust. I didn’t know I needed to be protected from it, and now decades later I am suffering the consequences of having inhaled those toxic fibers.

Asbestos is the most common cause of mesothelioma, and when I got sick, really sick, it never occurred to me that this was the problem. I ended up in the emergency room and was diagnosed with pneumonia, but treatment didn’t help. I was then diagnosed with cancer. I have been fighting this cancer mostly with chemotherapy because it was too advanced to treat surgically. The chemotherapy has helped me feel better as it slowed the progression of the cancer, but it has also caused its own side effects. Most recently I started dealing with joint pain.

                  

Chemotherapy and Joint Pain
Chemotherapy is like taking controlled doses of poison. Chemotherapy drugs target and kill any fast-growing cells, which is why it can cause so many side effects while also killing cancer cells. For me, I thought I had experienced all the possible chemotherapy side effects, but now I know that it can cause serious joint pain, even long after a cycle of chemotherapy is finished.

Chemotherapy can cause arthralgia or arthritis. Arthralgia is a symptom of joint pain, regardless of the cause, while arthritis is swelling and stiffness in the joints that causes pain. For most people who experience this side effect of treatment, the symptoms will resolve on their own. But, it can take many months for that to happen, meaning there can be months of pain.

There are ways to manage the pain in the joints caused by chemotherapy, but the first and most important thing to do is be evaluated by a doctor. If it really is arthritis rather than arthralgia, it may require different treatments. Generally, though, cancer patients can find relief and management of chemotherapy-induced joint pain with painkillers and alternative therapies.

Painkillers that help relieve joint pain include non-steroidal anti-inflammatory medications, which can be purchased over the counter, prescription drugs that treat arthritis, and corticosteroids, which reduce inflammation and pain. Some people also find that acupuncture helps relieve joint pain, and others get relief from massage, Reiki, and other types of therapy that complement cancer treatment.

Adding joint pain and arthritis to the list of symptoms of cancer and side effects of treatment can make battling cancer more difficult. Anyone going through chemotherapy should inform their doctors of any side effects experienced, because like joint pain, these side effects can usually be managed, and if not eliminated, at least minimized so that treatment can continue. 

Article by V. Anderson
     Virgil@Virgil-mail.net
Post a Comment